Ovarian Cancer Canada

Western Regional Blog – BC, YK, AB, NWT and Nunavut

Nail Complications of Cancer Therapies on the Rise

“Taxanes, and specifically docetaxel, are “the worst offenders” of chemotherapies resulting in nails disorders, she said. More than 80% of patients treated with multiple cycles of docetaxel will develop some nail changes. Most are cosmetic reactions, such as depigmentation, but nearly one-third of patients have reactions that interfere with activities of daily living.”

IMNG Medical Media, 2013 Aug 27, T Bosworth

http://www.practiceupdate.com/news/3100?elsca1=emc_enews_daily-digest&elsca2=email&elsca3=practiceupdate_onc&elsca4=oncology&elsca5=newsletter

NEW YORK (IMNG) – Nail complications are increasingly recognized as a problematic side effect of chemotherapies and biologic therapies for cancer patients.

In some cases these are cosmetic issues, but the side effects really do interfere with activities of daily living for many cancer patients, Dr. Patricia S. Myskowski, an attending dermatologist at Memorial Sloan Kettering Cancer Center, New York, reported at the American Academy of Dermatology summer meeting.

In a list of toxicities provided by the National Cancer Institute in 2006, only three categories of nail toxicities were listed, and these employed relatively vague descriptions, according to Dr. Myskowski. More recent summaries, including a literature review (J. Oncol. Pharm. Pract. 2009;15:143-55), have helped to classify and quantify nail complications as well as provide therapeutic guidance.

Taxanes, and specifically docetaxel, are “the worst offenders” of chemotherapies resulting in nails disorders, she said. More than 80% of patients treated with multiple cycles of docetaxel will develop some nail changes. Most are cosmetic reactions, such as depigmentation, but nearly one-third of patients have reactions that interfere with activities of daily living.

One of the most bothersome of these complications is subungual hematomas with hemopurulent discharge. In patients with nail infection, antibiotics may accelerate drainage and healing, but Dr. Myskowski suggested that this complication can be avoided by keeping the nails trimmed as short as possible.

Short nails are associated with a reduced risk of secondary infection, said Dr. Myskowski, who advised bacterial and fungal cultures when infection is suspected.

Biological therapies, particularly epidermal growth factor receptor (EGFR) inhibitors and tyrosine kinase inhibitors (TKIs), also are associated with a high rate of nail disorders, including paronychia, pyogenic granuloma, and infection. Although nail disorders are far less common than the characteristic rash associated with these agents, she cited one study suggesting a 12% incidence of symptomatic paronychia on EGFR inhibitors. Typically, nail complications emerge about 2 months after treatment is initiated.

To prevent paronychia associated with EGFR inhibitors, Dr. Myskowksi recommended following guidelines issued by the National Comprehensive Cancer Network (J. Natl. Compr. Canc. Netw. 2009;75:S5-S21).

Recommendations include avoiding frequent water immersion as well as contact with harsh chemicals. Applying petroleum jelly to the periungual soft tissue may be protective. In the event of nail infection, augmenting antibiotic therapy with topical therapies such as silver nitrate solution or white vinegar soaks may speed healing. In patients who have reinfections of toenails, disposing of shoes that may harbor bacteria sometimes resolves the problem.

Information

This entry was posted on September 3, 2013 by in Research Updates and tagged , , , , , .

Complementary and Alternative Therapies

CAMEO

Research in BC

The Injustices of Ovarian Cancer

Ovarian Cancer Canada

%d bloggers like this: